The identification and management of heparin-induced thrombocytopenia in the vascular patient

Glenn M. Lamuraglia, Rabih Houbballah, Michael Laposata

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia (HIT) is a serious, acquired, prothrombotic disorder caused by an antibody response to the heparin-platelet factor 4 complex, which can precipitate arterial as well as venous thromboembolic complications. HIT should be suspected in patients exposed to heparin who present with an unexplained thrombosis or a significant drop in platelet count, or both. Once HIT is suspected or identified, there are specific approaches to its diagnosis and management, with emphasis on removal of all heparin compounds and administration of alternative nonheparin anticoagulants. Generally, HIT is a self-limiting syndrome that resolves when the antibody titers disappear. Patients should be anticoagulated for up to 6 months, depending on the clinical scenario; however, the management of patients with remote or recent HIT requiring a vascular procedure requires special considerations.

Original languageEnglish (US)
Pages (from-to)562-570
Number of pages9
JournalJournal of Vascular Surgery
Volume55
Issue number2
DOIs
StatePublished - Feb 2012
Externally publishedYes

Fingerprint

Thrombocytopenia
Blood Vessels
Heparin
Platelet Factor 4
Platelet Count
Anticoagulants
Antibody Formation
Thrombosis
Antibodies

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Surgery

Cite this

The identification and management of heparin-induced thrombocytopenia in the vascular patient. / Lamuraglia, Glenn M.; Houbballah, Rabih; Laposata, Michael.

In: Journal of Vascular Surgery, Vol. 55, No. 2, 02.2012, p. 562-570.

Research output: Contribution to journalArticle

@article{76dc036ae27f4bec91fa2620ec9cc2f6,
title = "The identification and management of heparin-induced thrombocytopenia in the vascular patient",
abstract = "Heparin-induced thrombocytopenia (HIT) is a serious, acquired, prothrombotic disorder caused by an antibody response to the heparin-platelet factor 4 complex, which can precipitate arterial as well as venous thromboembolic complications. HIT should be suspected in patients exposed to heparin who present with an unexplained thrombosis or a significant drop in platelet count, or both. Once HIT is suspected or identified, there are specific approaches to its diagnosis and management, with emphasis on removal of all heparin compounds and administration of alternative nonheparin anticoagulants. Generally, HIT is a self-limiting syndrome that resolves when the antibody titers disappear. Patients should be anticoagulated for up to 6 months, depending on the clinical scenario; however, the management of patients with remote or recent HIT requiring a vascular procedure requires special considerations.",
author = "Lamuraglia, {Glenn M.} and Rabih Houbballah and Michael Laposata",
year = "2012",
month = "2",
doi = "10.1016/j.jvs.2011.10.082",
language = "English (US)",
volume = "55",
pages = "562--570",
journal = "Journal of Vascular Surgery",
issn = "0741-5214",
publisher = "Mosby Inc.",
number = "2",

}

TY - JOUR

T1 - The identification and management of heparin-induced thrombocytopenia in the vascular patient

AU - Lamuraglia, Glenn M.

AU - Houbballah, Rabih

AU - Laposata, Michael

PY - 2012/2

Y1 - 2012/2

N2 - Heparin-induced thrombocytopenia (HIT) is a serious, acquired, prothrombotic disorder caused by an antibody response to the heparin-platelet factor 4 complex, which can precipitate arterial as well as venous thromboembolic complications. HIT should be suspected in patients exposed to heparin who present with an unexplained thrombosis or a significant drop in platelet count, or both. Once HIT is suspected or identified, there are specific approaches to its diagnosis and management, with emphasis on removal of all heparin compounds and administration of alternative nonheparin anticoagulants. Generally, HIT is a self-limiting syndrome that resolves when the antibody titers disappear. Patients should be anticoagulated for up to 6 months, depending on the clinical scenario; however, the management of patients with remote or recent HIT requiring a vascular procedure requires special considerations.

AB - Heparin-induced thrombocytopenia (HIT) is a serious, acquired, prothrombotic disorder caused by an antibody response to the heparin-platelet factor 4 complex, which can precipitate arterial as well as venous thromboembolic complications. HIT should be suspected in patients exposed to heparin who present with an unexplained thrombosis or a significant drop in platelet count, or both. Once HIT is suspected or identified, there are specific approaches to its diagnosis and management, with emphasis on removal of all heparin compounds and administration of alternative nonheparin anticoagulants. Generally, HIT is a self-limiting syndrome that resolves when the antibody titers disappear. Patients should be anticoagulated for up to 6 months, depending on the clinical scenario; however, the management of patients with remote or recent HIT requiring a vascular procedure requires special considerations.

UR - http://www.scopus.com/inward/record.url?scp=84856117517&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84856117517&partnerID=8YFLogxK

U2 - 10.1016/j.jvs.2011.10.082

DO - 10.1016/j.jvs.2011.10.082

M3 - Article

C2 - 22188737

AN - SCOPUS:84856117517

VL - 55

SP - 562

EP - 570

JO - Journal of Vascular Surgery

JF - Journal of Vascular Surgery

SN - 0741-5214

IS - 2

ER -